Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 88, NWS Springfield, MO

June 10, 2007Cherokee County, Kansas

NWS Springfield, MO issued this flash flood warning at Jun 10, 2007, 6:24 PM CDT for Cherokee County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2007, 6:24 PM CDT (23:24 UTC)
Expired
Jun 11, 2007, 12:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text
Flood severity
None

County Cherokee County, KS

The radar

The Tulsa radar (KINX), 128 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2007-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2007-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1180 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 102325
FFWSGF
KSC021-110500-
/X.NEW.KSGF.FF.W.0088.070610T2324Z-070611T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
624 PM CDT SUN JUN 10 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHEROKEE COUNTY IN SOUTHEAST KANSAS...

* UNTIL MIDNIGHT CDT.

* AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS CHEROKEE
  COUNTY.  ADDITIONAL HEAVY THUNDERSTORMS ARE EXPECTED TO IMPACT MUCH
  OF THE COUNTY WITHIN THE NEXT FEW HOURS...CAUSING FLASH FLOODING OF
  SMALL STREAMS AND CREEKS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
  BAXTER SPRINGS...CARONA...COLUMBUS...GALENA...WEIR...SCAMMON AND
  WEST MINERAL.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3733 9505 3732 9500 3732 9463 3724 9463
      3723 9464 3701 9464 3701 9500 3702 9501
      3702 9506

$$

CRAMER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 6:15 PM CDT, 9 minutes earlier.

Area forecast discussion, Jun 10, 6:15 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION...UPDATE AVIATION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
615 PM CDT SUN JUN 10 2007

.DISCUSSION...

FORECAST CHALLENGE WILL BE PRECIPITATION AND CHANCES FOR STRONG TO
SEVERE THUNDERSTORMS ALONG WITH THE POSSIBILITY OF FLASH FLOODING
THIS AFTERNOON AND OVERNIGHT.

.CURRENTLY...ATMOSPHERE WORKED OVER FROM THIS MORNINGS CONVECTION
ACROSS CENTRAL AND SOUTHWESTERN MISSOURI AND SOUTHEAST KANSAS EARLY
THIS AFTERNOON. CURRENTLY ALL CONVECTION ON RADAR IS OFF TO SOUTH
AND SOUTHEASTERN MISSOURI. MODEL SOUNDINGS SHOWING WEAK CAP AT 18Z
AT AROUND 3500 FEET. WITH AFTERNOON HEATING...THIS CAP SHOULD BREAK
HERE SHORTLY. WRF KEEPS LOW LEVEL CINS AROUND 100 J/KG ACROSS
SOUTHERN MISSOURI AND SOUTHEAST KANSAS THROUGH 21Z BEFORE WIPING OUT
ALTOGETHER AFTER THAT TIME ALLOWING FOR FREE CONVECTION TO BEGIN.
HAD AN OUTFLOW BOUNDARY FROM THIS MORNINGS CONVECTION ACTUALLY
SWITCHED OUR WINDS TO THE NORTHEAST BOTH HERE AND OUT JOPLIN FOR
SEVERAL HOURS. ATMOSPHERE REALLY JUICED UP DOWN OVER SOUTHWEST
MISSOURI AND SOUTHEAST KANSAS WITH DEWPOINTS AT 19Z IN THE LOW TO
MID 70S JUST ACROSS THE MISSOURI BORDER IN NORTHWEST ARKANSAS AND
NORTHEAST OKLAHOMA. NOT MUCH BY WAY OF LLVL JET THIS AFTERNOON. AS
BOTH NDSK AND CNWN 850MB WINDS SOUTHWEST AT 15KTS. DO NOT THINK
TORNADIC ACTIVITY WILL BE AN ISSUE TODAY...HOWEVER...SLOW MOVEMENT
OF STORMS WILL LEAD TO FLASH FLOODING. WBZ HEIGHT FAVORABLE AS WELL
FOR SOME OF THE STRONGER STORMS TO PRODUCE LARGE HAIL.

TONIGHT...UPPER TROUGH OVER CENTRAL KANSAS FORECAST TO PUSH INTO
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI EARLY THIS EVENING THROUGH
THE OVERNIGHT HOURS AND INTERACT WITH MOIST AND UNSTABLE AIR
OVERNIGHT. GENERALLY WENT WITH HPC QPFS SHOWING WELL OVER AN INCH 6
HOURLY QPF THROUGH THE NIGHT. TROUGH PUSHES INTO EAST CENTRAL
MISSOURI OVERNIGHT WITH HEAVY RAINFALL EXPECTED. WILL ISSUE FLASH
FLOOD WATCH ACROSS OUR WESTERN ZONES FOR THIS EVENING AND THEN A
SEPARATE FLASH FLOOD WATCH FOR OUR EAST CENTRAL ZONES MONDAY
MORNING.

MONDAY...UPPER SYSTEM PUSHES OFF TO OUR EAST AND WE GENERALLY SEE
EAST TO NORTHEAST FLOW MONDAY AFTERNOON. GENERALLY CUT OFF POPS
AFTER THAT TIME.

GCC

LONG RANGE...(WED - NEXT WEEKEND)

BLOCKY UPPER PATTERN TO REMAIN IN PLACE THROUGHOUT THE PERIOD WITH
NORTH SOUTH ORIENTATED UPPER RIDGE THE DOMINANT FEATURE.  PACIFIC
SHORTWAVE TO BRIEFLY CLOSE OFF AS IT ENTERS WESTERN HIGH PLAINS
WEDNESDAY THEN STALL AND WEAKEN.  PWS TO REMAIN BETWEEN 1.5 AND 2
INCHES SO A FEW DAILY STORMS POSSIBLE...THOUGH H8 THETA E AXIS
REMAINS WEST OF SGF FORECAST AREA WITH CORFIDI VECTORS SHOWING
LITTLE EXPECT EASTWARD MOVEMENT OF ANY COMPLEXES...SO HAVE REDUCED
POPS TO 30S OVER THE WEST TO 20S EAST WED-THU MORNING AND 20 POPS OR
LESS THERE AFTER AS SYSTEM FAILS TO PUNCH ITS WAY INTO THE RIDGE.

MID WEEK TEMPERATURES WILL FIND THEMSELVES IN A SOMEWHAT RARE
SITUATION IN WHICH READINGS WILL BE COOLER TO THE WEST DUE TO CLOUDS
AND POSSIBLE TSRA...THEN CLIMATOLOGICALLY WARM REGION WIDE LATE IN
THE WEEK THROUGH THE WEEK END.

RUNNELS

&&

.AVIATION...

FOR THE 00Z TAF PACKAGE...THUNDERSTORMS DEVELOPING ACROSS WESTERN
MISSOURI WILL BE MOVING INTO THE JOPLIN AIRPORT THE NEXT COUPLE
MINUTES AND WILL PERSIST OVER THE NEXT HOUR OR TWO. SHOULD SEE IFR
CONDITIONS AND STRONG WINDS GUSTING TO NEAR 40KTS AT JLN. HEAVY RAIN
STILL ON TAP LATE THIS EVENING THAT WILL DROP CONDITIONS TO LOW MVFR
THROUGH MONDAY MORNING.

CLAYCOMB

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH TONIGHT THROUGH NOON FOR MOST OF SOUTHWEST
AND CENTRAL MISSOURI.
KS...FLASH FLOOD WATCH FOR SOUTHEAST KANSAS THROUGH NOON MONDAY.

WFO SGF
Hazardous weather outlook, Jun 10, 4:45 PM CDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
445 PM CDT SUN JUN 10 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
112 PM CDT SUN JUN 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  ISOLATED TORNADOES...DAMAGING WIND GUSTS IN EXCESS OF 70
  MPH...LARGE HAIL TO THE SIZE OF GOLF BALLS AND HEAVY RAINFALL.

  AREAS AFFECTED AND TIMING:

  GENERALLY WEST OF A LINE FROM WARSAW TO MARSHFIELD TO BRANSON
  THROUGH MIDNIGHT.

  DISCUSSION:

  DAYTIME HEATING HAS BROKEN THE THERMAL CAP AND FREE CONVECTION IS
  ONGOING. THIS AIRMASS WILL BECOME EXTREMELY UNSTABLE AND SEVERE
  THUNDERSTORMS ARE LIKELY. THE PRIMARY HAZARD WITH THESE STORMS
  WILL BE DAMAGING DOWN BURST WINDS...HOWEVER...A FEW OF THE MORE
  SEVERE STORMS MAY HAVE LARGE HAIL UP TO GOLF BALLS. AN ISOLATED
  TORNADO IS ALSO POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING AND
  HEAVY RAINFALL WILL ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

 THUNDERSTORMS ARE EXPECTED ON AN AFTERNOON BASIS THROUGH NEXT
 SATURDAY. A RATHER STAGNANT WEATHER PATTERN WILL CONTINUE THROUGH
 MUCH OF THE WEEK. THIS WILL KEEP THE UNSTABLE AND HUMID AIRMASS
 ACROSS THE REGION. THUNDERSTORMS WILL BE SCATTERED IN
 NATURE...AND BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN. A FEW
 SEVERE THUNDERSTORMS CONTAINING DOWN BURST WIND GUSTS CAN NOT BE
 RULED OUT.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS SOUTHEAST KANSAS
 AND SOUTHWEST MISSOURI BY 3 PM THIS AFTERNOON AND FOR MUCH OF THE
 REST OF THE FORECAST AREA BY 6 PM THIS EVENING.

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CLAYCOMB

In the hours before

Local storm report, Jun 10, 4:55 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
455 PM CDT SUN JUN 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FUNNEL CLOUD     8 NW LAMAR              37.58N 94.38W
06/10/2007                   BARTON             MO   TRAINED SPOTTER

&&

GCLAYCOM
Local storm report, Jun 10, 4:56 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
456 PM CDT SUN JUN 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FLASH FLOOD      3 W LIBERAL             37.56N 94.57W
06/10/2007                   BARTON             MO   EMERGENCY MNGR

            K HIGHWAY WEST OF LIBERAL UNDER WATER

&&

GCLAYCOM
Local storm report, Jun 10, 5:09 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
509 PM CDT SUN JUN 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             AVILLA                  37.20N 94.13W
06/10/2007  E1.00 INCH       JASPER             MO   FIRE DEPT/RESCUE

&&

GCLAYCOM
Local storm report, Jun 10, 5:27 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
527 PM CDT SUN JUN 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TORNADO          2 NE ASBURY             37.29N 94.58W
06/10/2007                   JASPER             MO   PUBLIC

            TORNADO REPORTED AT PINE ROAD AND 290 ABOUT 2 MILES
            NORTHEAST OF ASBURY

&&

GAGAN
Local storm report, Jun 10, 5:28 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
528 PM CDT SUN JUN 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             NASHVILLE               37.37N 94.49W
06/10/2007  E2.75 INCH       BARTON             MO   EMERGENCY MNGR

&&

GCLAYCOM
Local storm report, Jun 10, 5:40 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
540 PM CDT SUN JUN 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     FLASH FLOOD      PITTSBURG               37.41N 94.70W
06/10/2007                   CRAWFORD           KS   LAW ENFORCEMENT

            SIGNIFICANT STREET FLOODING IN CITY

&&

GCLAYCOM

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 6:01 AM CDTFlash Flood WarningSGFBourbon6 hr
Jun 10, 3:46 PM CDTFlash Flood WatchSGFBourbon, Cherokee, Crawford21 hr
Jun 10, 4:01 PM CDTSevere Thunderstorm WarningSGFBourbon42 min
Jun 10, 4:30 PM CDTTornado WarningSGFCrawford46 min
Jun 10, 5:06 PM CDTFlash Flood WarningSGFCrawford13 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.